Florida, 2013

Hail and Damaging Winds in Florida, March 23 to 24, 2013

March 23 to 24, 2013 · NWS TAE · 13 events in 7 counties and zones

Deep layer shear, steep mid-level lapse rates, and sufficient instability came together to produce several severe thunderstorms across the area. Large hail was the primary threat, although some isolated occurrences of wind damage also occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Deep layer shear, steep mid-level lapse rates, and sufficient instability came together to produce several severe thunderstorms across the area. Large hail was the primary threat, although some isolated occurrences of wind damage also occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 23, 2:33 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Mar 23, 2:33 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
433 AM EDT Sat Mar 23 2013

...Severe thunderstorms and locally heavy rain expected Today
through Sunday morning...

.Near Term... [Today and Tonight] The threat for Severe Weather will
still be in place across the CWA for today and tonight, although the
overall confidence for areal coverage and intensity of the potential
Severe Thunderstorms has decreased very slightly from this time on
Friday. This is noted from the Storm Prediction Center's Day 1
Convective Outlook, which is now a general 15% probability for
Severe Storms across the CWA (with the former 30% shaded area over
SE AL and much of the FL Panhandle now decreased). This very sizable
15% area still represents the threat for Damaging Winds and Large
Hail, with isolated Tornadoes still possible at 5%, so this could
still be a very significant and protracted Severe Weather Event when
all is said and done.

It should be noted that we are still expecting a "2-pronged" Severe
Weather threat, initially along the developing Warm Frontal Boundary
which is setting up along the NE Gulf Coast this morning, and then
with the expected squall line which will form out ahead of the
approaching Cold Front later tonight. This Warm Front will continue
to develop and push northward across the CWA during the day, and as
it gradually evacuates the low level dry air still in place across
much of the interior, the threat for Large Hail and Damaging Winds
will increase with steepening mid-level lapse rates and Surface
Dewpoints which will rise into the mid to upper 60s across much of
the CWA during the afternoon. There may be a brief lull in the
convection at some point during this period, between the passage of
the Warm Front and approach of the squall line and any forerunning
Supercells which develop out ahead of it. In addition to the
possibility of all modes of Severe Weather, the likelihood of Heavy
Rainfall is increasing a bit with each subsequent model run. We are
now expecting widespread Storm Total QPF of between 2 and 3.5
inches, with locally higher amounts of 4 to 6 inches not out of the
question when the rain comes to an end.

&&

.SHORT TERM [Sunday Through Tuesday]...
The prolonged severe weather threat will continue into Sunday
albeit a little less than 12-24hrs ago. The large scale longwave
pattern commences amplified with broad troughing covering almost
all of Conus. Assocd low near KS/MO border. The main upper trough
will dig SEWD with enhanced forcing spreading into SE region. As
H5 impulse translates ewd through base of trough combined with
ascent from 110+ WSW H3 jet. This will allow for an increase in
storm coverage spreading Ewd during morning. At the surface,
period begins with low over Nrn most AL with warm front Ewd across
S/Cntrl AL/GA and cold front SSW down AL and into Wrn Gulf. The
digging upper trough will rapidly deepen surface low quickly
lifting it into Wrn TN soon after sunrise and to off SC coast
during the morning. Rapid surface pressure falls ahead of low will
pull the warm front farther north and out of our CWFA, allowing
for the juicier low- level airmass to spread well inland. At the
same time cold front and squall line sweep ESE with greatest
coverage at sunrise across AL/GA counties early where deep layer
winds fields will show greatest strengthening. However prime area
for convection will shift rapidly to Srn GA/Big Bend.

The combination of the increasing low-level shear, steep lapse
rates, and increased instability maximizes any severe threat during
the morning hours. However latest SPC continues to downplay severity
and restricts it to east of Apalachicola River. Model soundings show
little turning with height at lowest levels so decreased chance of
rotation and tornadoes. This verified by local confidence tornado
tool which now shows nil chance. As SC low strengthens and cold
front races SEWD, main threat area will likewise shift SEWD.
So a combination of discrete cells and bowing segments, possibly
congealing into a squall line over the eastern half of the forecast
area is expected around sunrise Sunday with main threat damaging
straight line winds and large hail. Local confidence severe wx
tool shows up to 20% chance of severe wx 12z-18z with focus across
Cntrl third of CWFA, down to a max of 17% 18z-00z with focus
shifting to ern third. The big X factor is impact of cooler ern
shelf  waters on holding together squall as it moves across our
area.

As far as rain totals, PWATs remain impressive, 1.42 to 1.72 inches
over CWFA Sun morning. Latest CAM Max STP for total event very
impressive 5 to 7 inch totals however mean CAM and HPC STP only 1.9
to 3 inches which seems more realistic. This would likely generate
localized flooding but flash flood guidance remain high enough and
will quick movement of systems, widespread flooding not
anticipated.

Areas of dense fog in light rain are likely to precede the cold
front. Higher dew points over cooler shelf waters, especially over
the Apalachee Bay will likely also generate sea fog. The convective
activity should exit the eastern portion of the forecast area by
early afternoon ending the threat for severe weather and wly flow
aloft in wake will allow for rapid drying. With the frontal boundary
not expected to exit the area until the afternoon, temperatures
will get quite warm with highs reaching to around 80 for most
locations. Expect increasing surf ahead of cold front and guidance
shows high risk of rip currents and borderline high surf advisory
by sundown, especially Walton and Bay counties. Will issue high
rip current risk but defer on high surf advisory.

After Sunday afternoon, upper trough and assocd low begin to lift
NEWD with tight Srn stream flow becoming zonal. Behind the front,
a surface high with cold and dry air will move rapidly SW to over
the region with lows forecast to reach the lower to mid 40s by
Monday morning. Tight gradients will keep NW winds elevated and
breezy. Afternoon temps on both Monday and Tuesday will struggle
to reach 60 degrees NW half of area and to only about 65 degrees
SE half, about a 20 degree drop from Sunday. Lows Monday night
will drop to the mid 30s winds will remain elevated.

&&

.LONG TERM [Tuesday Night through Friday]...
The large scale pattern will remain amplified through next week,
with an anomalously deep trough in place over the eastern states.
This will keep a generally dry and cool northwest flow in place
across the region. Expect high temperatures to run in the lower to
mid 60s on Wednesday (around 10 degrees below normal) before a
gradual warmup begins late in the week. Low temperatures will drop
into the mid 30s for several nights (around 15 degrees below normal)
before warming up late in the week as well.

&&

.Aviation...
[Through 12Z Sunday] Very complex Taf Package through the entire
period, as a developing Low Pressure system off to our NW forms a
strong Warm Frontal boundary over the NE Gulf Coast this morning.
This boundary will spread increasing clouds (which will lower from
VFR to MVFR and eventually IFR levels) from SW to NE across the
terminals, along with numerous showers and thunderstorms. Some of
these storms could be severe and produce damaging winds, large hail,
and locally heavy rainfall which will significantly reduce
visibilities.

&&

.MARINE...
Onshore flow will increase through Sunday ahead of an approaching
storm system. Small Craft Advisory conditions for both winds and
seas are likely by late tonight and will issue SCA. H igh dew
points moving over cooler shelf waters may generateample sea fog
towards sunrise or until winds pick up. Strong offshore flow will
develop late Sunday aftn in the wake of a cold front. Occasional
headline conditions will continue through mid- week, as moderate
to strong offshore flow persists.

&&

.Fire Weather...
With Afternoon Relative Humidities on the rise during the next
couple of days as a strong Low Pressure system approaches from the
south and west, no Red Flag concerns are expected across the
Tri-State Area through the weekend. Much cooler and drier air will
return for the beginning of next week allowing for significantly
lower Afternoon RHs, but it is still unclear whether other necessary
parameters will be in place for possible Red Flag Conditions.

&&

.HYDROLOGY...
The next storm system will begin affecting the region this morning
through Sunday morning. Model guidance has gradually come into
better agreement about rainfall amounts. It appears as though around
widespread 2 to 3 inches of rainfall is likely across the region
with locally heavier 3-4 inch totals. Because this event is expected
to be of relatively short duration (about 24 hours) and current
rather high flash flood guidance, widespread flooding is not
anticipated with this system. However, localized flooding in the
usual flood prone areas is possible. Additionally, widespread
rainfall of this amount will likely push several area rivers back to
action stage with a few of the faster responding basins potentially
reaching minor flood stage by early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   74  65  82  46  64 / 90  90  50   0  10
Panama City   72  65  76  48  61 / 80  80  40   0  10
Dothan        72  62  80  42  60 / 80  90  30   0  10
Albany        70  62  81  44  61 / 80  90  50   0  10
Valdosta      72  65  81  48  64 / 90  90  60  10  10
Cross City    76  66  78  50  65 / 80  80  70  10  10
Apalachicola  71  66  75  50  61 / 80  70  50   0  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...SMALL CRAFT ADVISORY from 8 PM this evening to 2 PM EDT Monday
     for Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River Fl out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach out 20 NM-
     Coastal waters from Apalachicola to Destin FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM-Waters from Apalachicola to Destin FL from 20 to 60
     NM.
     HIGH RIP CURRENT RISK this evening through Monday morning for
     Walton...Bay and Western Gulf counties.

&&

NEAR TERM/Aviation/Fire Wx...Gould
SHORT TERM/Marine/Hydrology...Block
LONG TERM...Camp
Hazardous weather outlook, Mar 23, 2:13 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EDT SAT MAR 23 2013

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-240815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
413 AM EDT SAT MAR 23 2013 /313 AM CDT SAT MAR 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED THROUGH SUNDAY MORNING. A WARM
FRONT WILL LIFT NORTHEAST ACROSS THE FORECAST AREA INTO TONIGHT.
ASSOCIATED LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY THIS FRONT.
HOWEVER ISOLATED TORNADOES CAN NOT BE DISCOUNTED. TONIGHT...
A COLD FRONT AND PRE-FRONTAL SQUALL LINE WILL APPROACH THE AREA.
AHEAD OF THESE SYSTEMS...THERE IS A CHANCE OF ANOTHER BOUT OF
DAMAGING WINDS...LARGE HAIL AND POSSIBLE TORNADOES. IN ADDITION
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THIS WILL INCREASE THE
POTENTIAL FOR FLOODING...PRIMARILY ALONG CREEKS AND STREAMS AND IN
URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE SQUALL LINE AND FRONT WILL RACE SOUTHEAST ACROSS THE FORECAST
AREA SUNDAY MORNING WITH A CONTINUED THREAT FOR SEVERE WEATHER...
ESPECIALLY DAMAGING WINDS. AS THE FRONT EXITS THE AREA THE SEVERE
THREAT WILL END. ANY ADDITIONAL RAINS WILL EXASPERATE THE FLOODING
SITUATION. IN ITS WAKE...HIGH PRESSURE WILL BUILD IN WITH
NOTICEABLY DRIER AND COOLER AIR THROUGH AT LEAST THE FIRST HALF OF
THE WORKWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PAY CLOSE ATTENTION TO THE DEVELOPING
WEATHER AND REPORT SEVERE WEATHER AS SOON AS SAFELY POSSIBLE TO
THE NATIONAL WEATHER SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

In the hours before

Special weather statement, Mar 23, 5:52 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
752 AM EDT SAT MAR 23 2013

FLZ010-012-013-112-231230-
CALHOUN FL-INLAND BAY FL-COASTAL BAY FL-WASHINGTON FL-
652 AM CDT SAT MAR 23 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BAY...CALHOUN AND
WASHINGTON COUNTIES...

* UNTIL 730 AM CDT

AT 648 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR PANAMA CITY BEACH...MOVING NORTHEAST AT 40 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0)
9 4 2 8 8 3 3. OR...CONTACT LAW ENFORCEMENT.

LAT...LON 3056 8562 3026 8530 3007 8566 3010 8572
      3019 8585 3025 8596 3026 8596
TIME...MOT...LOC 1152Z 246DEG 34KT 3018 8584

25-CAMP

The radar

The Eglin Afb radar (KEVX), 41 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Bay

When
March 23, 6:01 AM CST
Where
Bay County, 0.3 mi ESE of Bid-A-Wee
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.199, -85.845

Nickel size hail was reported at the intersection of Front Beach Road and Middle Beach Road.

Hail, Bay

When
March 23, 6:15 AM CST
Where
Bay County, Southport
Measured
1 in hail
Reported by
Social Media
Coordinates
30.280, -85.640

Quarter size hail was reported via WMBB's facebook page.

Hail, Bay

When
March 23, 6:29 AM CST
Where
Bay County, Youngstown
Measured
1 in hail
Reported by
Social Media
Coordinates
30.360, -85.430

Quarter size hail was reported via WJHG's facebook page.

Hail, Gulf

When
March 23, 6:41 AM CST
Where
Gulf County, Wewahitchka
Measured
1 in hail
Reported by
Social Media
Coordinates
30.110, -85.190

Nickel to quarter size hail was reported via WJHG's facebook page in the Wewahitchka area.

Hail, Calhoun

When
March 23, 6:41 AM CST to 6:47 AM CST
Where
Calhoun County, Clarksville
Measured
1 in hail
Reported by
Social Media
Coordinates
30.430, -85.180

Quarter size hail was reported via WJHG's facebook page.

Hail, Calhoun

When
March 23, 6:52 AM CST
Where
Calhoun County, Altha
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.570, -85.120

Half dollar size hail was reported via WJHG's facebook page.

Hail, Gadsden

When
March 23, 8:22 AM EST
Where
Gadsden County, Chattahoochee
Measured
0.88 in hail
Reported by
Social Media
Coordinates
30.700, -84.840

Nickel size hail was reported via WJHG's facebook page.

Hail, Wakulla

When
March 23, 8:47 AM EST
Where
Wakulla County, 5 mi SSW of Crawfordville
Measured
1 in hail
Reported by
Public
Coordinates
30.103, -84.402

The public reported quarter size hail about 5 miles SSW of Crawfordville.

Hail, Wakulla

When
March 23, 9:00 AM EST
Where
Wakulla County, Wakulla Springs
Measured
1 in hail
Reported by
Social Media
Coordinates
30.230, -84.300

Quarter size hail was reported via WCTV's facebook page.

Hail, Taylor

When
March 23, 9:54 AM EST
Where
Taylor County, 0.83 mi SSE of Eridu
Measured
1 in hail
Reported by
Public
Coordinates
30.289, -83.735

A motorist reported hail slightly larger than quarters along U.S. Highway 27 in northwest Taylor county.

Thunderstorm Wind, Leon

When
March 24, 6:20 AM EST
Where
Leon County, 2.13 mi ENE of Bloxham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.389, -84.586

The Florida Highway Patrol reported a tree down blocking Bloxham Cutoff. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
March 24, 6:50 AM EST
Where
Leon County, 0.28 mi W of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
30.470, -84.295

A pine tree was blown down onto a truck along Abbiegail Drive and the truck was totaled. Monetary damage was estimated.

Thunderstorm Wind, Leon

When
March 24, 6:50 AM EST
Where
Leon County, 1.42 mi NW of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.483, -84.309

The Florida Highway Patrol reported trees down blocking the eastbound lanes of I-10 at Mile Marker 199. Monetary damage was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432119, 432123, 432124, 432120, 432126, 432127, 432121, 432128, 432129, 432122, 432131, 432132, 432133.